Case: 54 year old male with past medical history of hypertension which is under control for years with captopril (ACE-inhibitor) presented with severe acute abdominal pain. Patient reports symptoms related to abdomen for years with no specific diagnosis so far. After subsequent workup patient found to have ACE inhibitors induced visceral angioedema.
Discussion: It is not well known that alike angioedema of lips, tongue, face, pharynx, larynx, and subglottic area - ACE inhibitors can also induce visceral angioedema. Due to this lack of knowledge patients may suffer for years with intestinal pain, diarrhea, nausea and vomiting. The most vulnerable area is jejunum followed by the ileum and duodenum. Distal antrum and pylorus of the stomach can be involved too.
This phenomenon can present as acute abdomen as well (see reference # 2).
1. Marmery H, Mirvis SE. Angiotensin-converting enzyme inhibitor-induced visceral angioedema. Clin Radiol 2006; 61:979.
2. Bloom AS, Schranz C. Angiotensin-Converting Enzyme Inhibitor-Induced Angioedema of the Small Bowel-A Surgical Abdomen Mimic. J Emerg Med 2015; 48:e127.
3. Korniyenko A, Alviar CL, Cordova JP, Messerli FH. Visceral angioedema due to angiotensin-converting enzyme inhibitor therapy. Cleve Clin J Med 2011; 78:297.